Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Huntsville, AL

January 3, 201111 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 3, 2011, 3:26 AM CST for 11 counties in Alabama. It took effect at Jan 3, 2011, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2011, 3:26 AM CST (09:26 UTC)
In effect from
Jan 3, 2011, 12:00 PM CST
Expired
Jan 3, 2011, 5:00 PM CST
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2371 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WWUS84 KHUN 030926
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
326 AM CST MON JAN 3 2011

ALZ001>010-016-032300-
/O.UPG.KHUN.FW.A.0001.110103T1800Z-110103T2300Z/
/O.NEW.KHUN.FW.W.0001.110103T1800Z-110103T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
326 AM CST MON JAN 3 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES WILL DROP TO 25 PERCENT OR LOWER FOR
SEVERAL HOURS THIS AFTERNOON. WINDS WILL REMAIN LIGHT AND VARIABLE
WITH NO GUSTS EXPECTED. RELATIVE HUMIDITY VALUES WILL BEGIN TO
RECOVER AROUND 5 PM.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
VALUES OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL
THIS AFTERNOON.

&&

$$

SS
1 follow-up statement
510 
WWUS84 KHUN 032259
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CST MON JAN 3 2011

ALZ001>010-016-040000-
/O.EXP.KHUN.FW.W.0001.000000T0000Z-110103T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
459 PM CST MON JAN 3 2011

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

TEMPERATURES WILL CONTINUE TO COOL QUICKLY THIS EVENING WITH LIGHT
WINDS AND CLEAR SKIES...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE.

$$

20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 3, 2:49 AM CST, 37 minutes earlier.

Area forecast discussion, Jan 3, 2:49 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 AM CST MON JAN 3 2011

.DISCUSSION...WENT WITH NAM FOR THE SHORT TERM FCST AND A BLEND OF
GFS/ECMWF FOR THE EXTENDED FCST. LARGE SFC HIGH IS NOW EXTENDING FROM
ERN TX THRU ERN KY...WHICH IS PRODUCING CLEAR SKIES AND COLD TEMPS
ACROSS THE TN VALLEY.

TODAY...A VERY DRY AIRMASS WILL BE ACROSS THE CWA WITH DEWPOINTS IN
THE MID/UPPER TEENS. THIS WILL CREATE FIRE WX CONCERNS THIS AFTN AS
RH'S WILL BE AT OR BELOW 25 PERCENT FOR MOST OF THE AFTN HOURS. ONE
GOOD THING IS THAT THE WINDS WILL BE LIGHT...DUE TO HIGH PRESSURE
OVER THE AREA. THUS WILL UPGRADE FROM FIRE WX WATCH TO A RED FLAG
WARNING. OTHERWISE WILL KEEP SUNNY SKIES ACROSS THE AREA AND RAISE
TEMPS INTO THE MID/UPPER 40S.

TONIGHT...THE SFC HIGH WILL MOVE EAST OF THE CWA WHILE A WEAK/DRY
CDFNT APPROACHES THE AREA AFTER MIDNIGHT. ALSO THE CLOSED UPPER LOW
NOW OVR CA WILL SPIN SOME HIGH CLOUDS ACROSS THE TN VALLEY LATE TONIGHT
...BUT ATMOSPHERE IS TOO DRY FOR ANY PCPN.

TUESDAY...CDFNT WILL MOVE ACROSS THE CWA BY AFTN WITH ONLY SOME
CLOUDS...NO PCPN IS EXPECTED TO DUE DRY ATMOSPHERE. A LITTLE COOLER
AIR WILL BE BEHIND THE CDFNT TUESDAY NIGHT...ALONG WITH LOW CLOUDS
ACCORDING TO NAM TIME SECTIONS. AGAIN LOOKS TO DRY FOR ANY PCPN.

WEDNESDAY...ANOTHER WEAK UPPER DISTURBANCE COMBINED WITH A SFC LOW
ALONG THE GULF COAST MAY BRING US A SLIGHT CHC OF LIGHT RAIN DURING
THE AFTN AND EARLY EVENING HOURS...IF NAM IS CORRECT. GFS IS NOT
SHOWING ANY PCPN OVER NRN AL. WILL GO WITH NAM AND KEEP CURRENT LOW
POPS.

THURSDAY THRU SATURDAY...CWA WILL BE IN NW FLOW WHICH IS ALWAYS TRICKY
WITH TIMING/PLACEMENT OF PCPN. HOWEVER FOR NOW THIS TIME FRAME LOOKS
DRY AND CHILLY WITH HIGHS IN THE 40S AND LOWS IN THE 20S.

SUNDAY...MODELS STILL SHOW A SFC LOW ALONG THE GULF COAST ALONG WITH AN
UPPER TROF THAT WILL EFFECT THE TN VALLEY WITH A GOOD CHC OF PCPN
BEGINNING BY AFTN AND CONTINUING INTO THE NIGHT. ATTM NOT CONFIDENT
ON TIMING/TYPE OF PCPN AT ALL. BUT IT DOES LOOK LIKE THERE WILL BE
ENOUGH COLD AIR ARND FOR A RAIN/SNOW MIX ESPECIALLY SUNDAY NIGHT AND
INTO MONDAY MRNG. AGAIN TO FAR OUT IN THE FCST FOR ANY DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    48  29  53  28  48 /   0   0   0   0  20
SHOALS        48  30  54  29  49 /   0   0   0   0  20
VINEMONT      48  31  52  30  46 /   0   0   0   0  20
FAYETTEVILLE  48  27  51  26  47 /   0   0   0   0  20
ALBERTVILLE   50  31  54  30  49 /   0   0   0   0  20
FORT PAYNE    48  28  51  27  47 /   0   0   0   0  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON TODAY TO 5 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...NONE.
&&

07
Hazardous weather outlook, Jan 3, 3:10 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 AM CST MON JAN 3 2011

ALZ001>010-016-TNZ076-096-097-031900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
310 AM CST MON JAN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SS

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.